Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Charleston, SC

May 15, 1997Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 15, 1997, 9:22 PM EDT for Berkeley County, South Carolina. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1997, 9:22 PM EDT (01:22 UTC)
Expired
May 15, 1997, 10:30 PM EDT
In force
68 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:40 PM EDTHail 0.75Bonneau, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS1 KCHS 160124 RRA
SVRCHS
SCC015-160230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
922 PM EDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY
 
RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHERN BERKELEY COUNTY NEAR
CROSS...BONNEAU...AND ST STEPHENS. THE STORM WAS MOVING TO THE EAST AT
35 MPH. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:34 PM EDT, 48 minutes earlier.

Area forecast discussion, May 15, 8:34 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EDT THU MAY 15 1997

CD FRONT NEAR CAE-MCN LINE ATTM...DUE TO ARRIVE ALONG THE COAST BY
MIDNIGHT.  A FEW SHRA/TSRA REMAINING OVER AREA...WAS LEANING TOWARD
OMITTING PRECIP FROM FORECAST BUT 88-D SHOWS REDEVELOPMENT OCCURING
ATTM NEAR ORANGEBURG...PROBABLY SHOULD KEEP POP TIL FROPA OR MIDNIGHT.
CHS 00Z SOUNDING VERY UNSTABLE WITH TT 57 AND LI MINUS 6.

CONTINUE SCA.

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.